Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 10, 2021, 1:32 PM EDT for Buchanan County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2021, 1:32 PM EDT (17:32 UTC)
- Expired
- Jul 10, 2021, 2:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
County Buchanan County, VA
The radar
The Jackson,KY radar (KJKL), 109 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
897
WWUS81 KRLX 101732
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
132 PM EDT Sat Jul 10 2021
VAZ004-101800-
Buchanan-
132 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN COUNTY...
At 132 PM EDT, a strong thunderstorm was located near Big Rock, or
near Grundy, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Grundy, Big Rock, Paw Paw, Hurley, Stacy and Roseann.
LAT...LON 3726 8221 3733 8226 3749 8204 3749 8203
3731 8192
TIME...MOT...LOC 1732Z 239DEG 20KT 3733 8215
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:28 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 10, 1:28 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 128 PM EDT Sat Jul 10 2021 .SYNOPSIS... A warm front approaches today and lifts into the area tonight. This sets the stage for a stretch of very warm and humid weather, with mainly late day showers and storms. && .NEAR TERM /THROUGH SUNDAY/... As of 125 PM Saturday... A line of showers and thunderstorms continues to push east at this hour along a line from Jackson OH to Pikeville. The northern half of this line continues to encounter a relatively unfavorable convective environment with 500J/kg or less of MUCAPE available and limited lightning production observed at this time. The southern half of the line is in a more favorable environment with MLCAPE values currently around 1000J/kg with an additional bump with continued daytime heating expected. Deep layer shear here is in the 30-35KT range, although current linear mode will limit potential for discrete convection, at least initially. The trailing stratiform region of precipitation behind this line, especially the northern half, will put the brakes on additional heating for at least a couple hours after the initial line passes. This line, especially the southern half, will have the potential to produce some gusty winds along with brief very heavy rain over the next few hours. Should see additional convection firing along a warm front approaching our southern most counties by late this afternoon with at least a little better chance of discrete convection. Given the aforementioned modest shear and instability to work with, could see a few better organized storms with gusty winds, large hail, and very heavy rainfall. Couldn't rule out some stronger low level curvature with interaction between the outflow of the earlier convection and the warm front, and will need to continue to monitor potential for a brief spin-up. With daytime heating fading by late this evening, thunder chances diminish with rain continuing along and north of the warm front. The bulk of the region will be in the weakly capped warm sector during the day Sunday with mainly scattered afternoon convection expected as MLCAPE values edge toward 2000J/kg with afternoon heating. While the strongest deep layer shear will be generally north and and west of our forecast area, steep low level lapse rates could yield a threat of damaging winds with the more intense cores, or core drops. Precipitable water values nudging up to around 2 inches will also support localized very heavy rain with these convective cores. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 500 AM Saturday... The forecast area remains in a deep layer southerly flow of very warm, humid, high moisture content air, between an upper level low swirling about over the midwest, and an upper level ridge along the eastern seaboard. This spells convection, with the highest probabilities to the west, closest to the upper level low, and during the afternoon and evening hours on diurnal heating. Model soundings indicate enough shear to go along with 2-3 KJ/kg afternoon and early evening CAPE for the threat of some storms to produce strong to damaging wind, and SPC reflects this with a marginal risk for severe thunderstorms Sunday. For Monday, the threat area narrows, mainly from the east, as the upper level low weakens a bit, and the east coast ridges muscles closer to the forecast area. With the high summer time moisture content, any thunderstorm could produce locally heavy downpours, and WPC has areas west of the Ohio River under a marginal risk for excessive rainfall, where thunderstorms will be most numerous. This area also narrows slightly from the east Monday, compared with Sunday. Central guidance reflects the summertime heat and humidity, the heat just shy of excessive for the most part, with indices peaking the lower to mid 90s Sunday and Monday afternoons. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 1200 PM Saturday... Upper low opens into a wave and moves north and east towards the Great Lakes region at the start of the period. This is followed by another low/upper trough that will move east across the area Thursday into Friday. Showers and thunderstorms will dominate the period, particularly during the afternoon and evening hours. Heavy downpours will be possible with any storms, and there is a possibility for strong to severe storms on Tuesday with damaging winds the primary threat due to increased southwesterly flow and potential effects from precipitation loading. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 120 PM Saturday... A line of showers and thunderstorms currently just passing HTS will continue to the east affecting CRW between 1800-1930Z. This line should continue to the east and wane through late this afternoon. Additional convection is expected along and north of a warm front approaching our southern counties at this hour. This will bring showers and thunderstorms toward BKW by late this afternoon. Still some doubts whether there will be enough instability left for another round of thunder at HTS/CRW with this activity around 00Z tonight, but at least some showers are likely. As the warm front progresses north overnight, showers will shift north with it affecting the remaining terminals. Some patchy fog may develop overnight into Sunday morning, especially where measurable rain falls today. Sunday, the region will be in the open warm sector of the aforementioned warm sector. Would not expect too much additional activity prior to 18Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium to High. ALTERNATE SCENARIOS: Convective coverage may vary from the forecast. More fog is possible than currently indicated for Sunday morning - contingent on upper level cloud cover and precipitation today. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SUNDAY... No widespread IFR forecast, brief IFR possible in showers/thunderstorms each afternoon. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/SL NEAR TERM...JP SHORT TERM...TRM LONG TERM...SL AVIATION...JP
Hazardous weather outlook, Jul 10, 8:46 AM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 846 AM EDT Sat Jul 10 2021 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-515- 516-111300- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 846 AM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Thunderstorm chances will increase throughout the day, and linger into the overnight. Some of these storms could be strong, and may produce heavy rainfall and isolated flooding concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible each day, especially during the afternoon and evening hours. These storms may contain gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-039-040- 517>522-525-526-111300- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Randolph-Southeast Randolph- 846 AM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for portions of southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible each day, especially during the afternoon and evening hours. These storms may contain gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-524-111300- Northwest Pocahontas-Southeast Pocahontas- 846 AM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 10, 12:38 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
1238 PM EDT Sat Jul 10 2021
KYZ101>103-105-OHZ086-087-WVZ005-006-013-101730-
Boyd-Greenup-Carter-Lawrence-Gallia-Lawrence-Lincoln-Wayne-Cabell-
1238 PM EDT Sat Jul 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN
GREENUP...LAWRENCE...SOUTHEASTERN CARTER...SOUTH CENTRAL GALLIA...
SOUTHEASTERN LAWRENCE...CENTRAL CABELL...WESTERN LINCOLN AND WAYNE
COUNTIES...
At 1238 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Coalton to Charley. Movement was
east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Huntington, Ashland, Ironton, Louisa, Coal Grove, Wayne, Chesapeake,
Proctorville, Beech Fork State Park, Cannonsburg, Yatesville Lake
State Park, Barboursville, Kenova, Catlettsburg, Ceredo, Fort Gay,
Ranger, Coalton, Burnaugh and Durbin.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 176 and 191.
Interstate 64 in West Virginia between mile markers 1 and 21.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3868 8229 3800 8214 3793 8249 3794 8250
3794 8249 3796 8253 3795 8258 3793 8258
3792 8260 3791 8260 3789 8267 3795 8279
3841 8289
TIME...MOT...LOC 1638Z 247DEG 38KT 3836 8282 3797 8273
14Special weather statement, Jul 10, 1:17 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
117 PM EDT Sat Jul 10 2021
WVZ024-025-034-101800-
Wyoming-Logan-Mingo-
117 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO...SOUTH
CENTRAL LOGAN AND WEST CENTRAL WYOMING COUNTIES...
At 116 PM EDT, a strong thunderstorm was located over Hinch, or 14
miles south of Logan, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
R.d. Bailey Lake, Hinch, Gilbert Creek, Gilbert, Bruno, Hampden,
Sarah Ann and Pie.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3751 8183 3753 8183 3755 8184 3755 8186
3754 8187 3754 8189 3752 8189 3764 8209
3771 8203 3772 8176 3751 8181
TIME...MOT...LOC 1716Z 283DEG 13KT 3765 8199
14Special weather statement, Jul 10, 1:27 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
127 PM EDT Sat Jul 10 2021
OHZ086-087-WVZ005>008-013>015-024>026-101815-
Gallia-Lawrence-Jackson-Boone-Mason-Kanawha-Lincoln-Logan-Mingo-
Wayne-Cabell-Putnam-
127 PM EDT Sat Jul 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GALLIA...
SOUTHEASTERN LAWRENCE...MASON...CABELL...WESTERN KANAWHA...NORTH
CENTRAL MINGO...PUTNAM...LINCOLN...NORTHWESTERN LOGAN...SOUTHWESTERN
JACKSON...NORTHEASTERN WAYNE AND BOONE COUNTIES...
At 127 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Proctorville to 6 miles
west of Hamlin to 9 miles northwest of Mount Gay-Shamrock. Movement
was northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Charleston, Nitro, Ripley, Madison, Winfield, Hamlin, Jefferson,
South Charleston, St. Albans, Dunbar, Hurricane, Barboursville,
Sissonville, Milton, Chesapeake, Eleanor, Marmet, Belle, Chapmanville
and Buffalo.
This includes the following highways...
Interstate 79 between mile markers 1 and 7.
Interstate 77 in West Virginia between mile markers 96 and 127, and
between mile markers 130 and 138.
Interstate 64 in West Virginia between mile markers 15 and 57.
West Virginia Turnpike between mile markers 86 and 95.
Route 119 between mile markers 30 and 80.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3892 8178 3853 8153 3800 8150 3785 8225
3827 8227 3861 8248
TIME...MOT...LOC 1727Z 246DEG 35KT 3856 8240 3829 8223 3791 8220
14Special weather statement, Jul 10, 1:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
132 PM EDT Sat Jul 10 2021
VAZ004-101800-
Buchanan-
132 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN COUNTY...
At 132 PM EDT, a strong thunderstorm was located near Big Rock, or
near Grundy, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Grundy, Big Rock, Paw Paw, Hurley, Stacy and Roseann.
LAT...LON 3726 8221 3733 8226 3749 8204 3749 8203
3731 8192
TIME...MOT...LOC 1732Z 239DEG 20KT 3733 8215
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:38 PM EDT | Special Weather Statement | RLX | Cabell, Wayne | 52 min |
| Jul 10, 1:17 PM EDT | Special Weather Statement | RLX | Mingo | 43 min |
| Jul 10, 1:23 PM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Mingo, Wyoming | 37 min |
| Jul 10, 1:27 PM EDT | Special Weather Statement | RLX | Boone, Cabell, Kanawha, Lincoln, Mason, Putnam | 48 min |
| Jul 10, 2:51 PM EDT | Special Weather Statement | RLX | Fayette | 39 min |
| Jul 10, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 45 min |
| Jul 10, 5:16 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 29 min |
| Jul 10, 4:00 PM EDT | Special Weather Statement | RLX | Buchanan | 45 min |
| Jul 10, 5:52 PM EDT | Special Weather Statement | RLX | Buchanan | 53 min |
| Jul 10, 6:23 PM EDT | Flash Flood Warning | RLX | Buchanan | 2 hr |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.